Harmful Effects of Medications on the Digestive System
Many medicines taken by mouth may affect the digestive system. These medicines include prescription (those ordered by a doctor and dispensed by a pharmacist) and nonprescription or over-the-counter (OTC) products. A glossary at the end of this fact sheet describes some common prescription and nonprescription medicines discussed below that may affect the digestive system.
Although these medicines usually are safe and effective, harmful effects may occur in some people. OTC's typically do not cause serious side effects when taken as directed on the product's label. It is important to read the label to find out the ingredients, side effects, warnings, and when to consult a doctor.
Always talk with your doctor before taking a medicine for the first time and before adding any new medicines to those you already are taking. Tell the doctor about all other medicines (prescription and OTC's) you are taking. Certain medicines taken together may interact and cause harmful side effects. In addition, tell the doctor about any allergies or sensitivities to foods and medicines and about any medical conditions you may have such as diabetes, kidney disease, or liver disease.
Be sure that you understand all directions for taking the medicine, including dose and schedule, possible interactions with food, alcohol, and other medicines, side effects, and warnings. If you are an older adult read all directions carefully and ask your doctor questions about the medicine. As you get older, you may be more susceptible to drug interactions that cause side effects.
People with a food intolerance such as gluten intolerance should make sure their medicines do not contain fillers or additives with gluten. Check with your doctor if you have any questions or concerns about your medicines. Follow the doctor's orders carefully, and immediately report any unusual symptoms or the warning signs described below.
The Esophagus Irritation
Some people have difficulty swallowing medicines in tablet or capsule form. Tablets or capsules that stay in the esophagus may release chemicals that irritate the lining of the esophagus. The irritation may cause ulcers, bleeding, perforation (a hole or tear), and strictures (narrowing) of the esophagus. The risk of pill-induced injuries to the esophagus increases in persons with conditions involving the esophagus, such as strictures, scleroderma (hardening of the skin), achalasia (irregular muscle activity of the esophagus, which delays the passage of food), and stroke. Some medicines can cause ulcers when they become lodged in the esophagus. These medicines include aspirin, several antibiotics such as tetracycline, quinidine, potassium chloride, vitamin C, and iron.
The lower esophageal sphincter (LES) muscle is between the esophagus and the stomach. The muscle allows the passage of food into the stomach after swallowing. Certain medicines interfere with the action of the sphincter muscle, which increases the likelihood of backup or reflux of the highly acidic contents of the stomach into the esophagus.
Medicines that can cause esophageal reflux include nitrates, theophylline, calcium channel blockers, anticholinergics, and birth control pills.
The Stomach Irritation
One of the most common drug-induced injuries is irritation of the lining of the stomach caused by nonsteroidal anti-inflammatory drugs (NSAIDs).
In addition, you should be aware that stomach irritation may occur without having any of the symptoms below.
Older people are especially at risk for irritation from NSAIDs because they are more likely to regularly take pain medicines for arthritis and other chronic conditions. Also at risk are individuals with a history of peptic ulcers and related complications or gastritis. These individuals should tell their doctor about any of these previous conditions. Special medicines may be needed to protect the stomach lining.
Delayed Emptying of the Stomach
Some medicines cause nerve and muscle activity to slow down in the stomach. This slowing down causes the contents of the stomach to empty at a slower rate than normal. Drugs that may cause this delay include anticholinergics and drugs used to treat Parkinson's disease and depression.
The Intestine Constipation
Constipation can be caused by a variety of medicines. These medicines affect the nerve and muscle activity in the large intestine (colon). This results in the slow and difficult passage of stool. Medicines also may bind intestinal liquid and make the stool hard. Medicines that commonly cause constipation include antihypertensives, anticholinergics, cholestyramine, iron, and antacids that contain mostly aluminium.
Diarrhea is a common side effect of many medicines. Diarrhea is often caused by antibiotics, which affect the bacteria that live normally in the large intestine. Antibiotic-induced changes in intestinal bacteria allow overgrowth of another bacteria, Clostridium difficile (C. difficile), which is the cause of a more serious antibiotic-induced diarrhea.
The presence of C. difficile can cause colitis, an inflammation of the intestine in which the bowel "weeps" excess water and mucus, resulting in loose, watery stools. Almost any antibiotic may cause C. difficile-induced diarrhea, but the most common are ampicillin, clindamycin, and the cephalosporins. Antibiotic-induced colitis is treated with another antibiotic that acts on C. difficile.
Diarrhea also can be a side effect of drugs that do not cause colitis but that alter the movements or fluid content of the colon. Colchicine is a common cause of drug-induced diarrhea. Magnesium-containing antacids can have the effect of laxatives and cause diarrhea if overused. In addition, the abuse of laxatives may result in damage to the nerves and muscles of the colon and cause diarrhea.
The liver processes most medicines that enter the bloodstream and governs drug activity throughout the body. Once a drug enters the bloodstream, the liver converts the drug into chemicals the body can use and removes toxic chemicals that other organs cannot tolerate. During this process, these chemicals can attack and injure the liver.
Drug-induced liver injury can resemble the symptoms of any acute or chronic liver disease. The only way a doctor can diagnose drug-induced liver injury is by stopping use of the suspected drug and excluding other liver diseases through diagnostic tests. Rarely, long-term use of a medicine can cause chronic liver damage and scarring (cirrhosis).
Medicines that can cause severe liver injury include large doses of acetaminophen (and even in small doses when taken with alcohol), anticonvulsants such as phenytoin and valproic acid, the antihypertensive methyldopa, the tranquilizer chlorpromazine, antituberculins used to treat tuberculosis such as isoniazid and rifampin, and vitamins such as vitamin A and niacin.
Warning signs (for liver injury)
If you have ever had a liver disease or gallstones, you should discuss this with your doctor before taking any medicines that may affect the liver or the gallbladder. Take these medicines only in the prescribed or recommended doses.
Glossary of Medicines
The following glossary is a guide to medicines used to treat many medical conditions. The glossary does not include all medicines that may affect the digestive system. If a medicine you are taking is not listed here, check with your doctor.
Calcium channel blockers
Nonsteroidal anti-inflammatory drugs (NSAIDs)
Source: National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, September 1992